Alert archive / Missouri / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 248, NWS Kansas City, MO

June 25, 20244 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 25, 2024, 4:24 PM CDT for 4 counties in Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 2024, 4:24 PM CDT (21:24 UTC)
Expired
Jun 25, 2024, 5:00 PM CDT
In force
36 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chariton County, MO, Howard County, MO, Randolph County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 135 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.4 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2024-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1598 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2024-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1598 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
-105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:36 PM CDT, 1 hour 48 minutes earlier. Its key messages:

  • Strong to severe thunderstorms possible tonight in much of the area. Damaging wind gusts and heavy rainfall are the primary threats.
  • Wednesday will be cooler with mainly dry conditions expected.
  • Briefly hotter weather will return late in the week, but more rounds of storms are also anticipated.
  • Forecast uncertainty remains high this weekend into next week, but another round of heat may occur leading up to the Fourth of July.
Area forecast discussion, Jun 25, 2:36 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
236 PM CDT Tue Jun 25 2024

.KEY MESSAGES...

- Strong to severe thunderstorms possible tonight in much of the
  area. Damaging wind gusts and heavy rainfall are the primary
  threats.

- Wednesday will be cooler with mainly dry conditions expected.

- Briefly hotter weather will return late in the week, but more
  rounds of storms are also anticipated.

- Forecast uncertainty remains high this weekend into next week,
  but another round of heat may occur leading up to the Fourth
  of July.

&&

.DISCUSSION...
Issued at 142 PM CDT Tue Jun 25 2024

Challenging forecast today, with the overall pattern seasonally
nebulous, and many of the driving factors toward precipitation
and temperature changes associated with low-amplitude and
convectively augmented perturbations. Main forecast concerns are
severe-weather potential tonight, more storm potential late
this week, and temperatures throughout the next seven days.

Current conditions are variable across the CWA, with isolated to
widely scattered storms bringing temporary relief from an
otherwise hot and humid day across the region. In areas
unaffected by storms, storm outflow, and/or residual cloud
cover, heat indices have approached/exceeded advisory criteria
across the region. Otherwise, the convectively modified air has
kept heat indices generally below 100 degrees. Given the
variability across the area, see no reason to cancel the
advisory early at this time.

Meanwhile, the storm potential tonight remains, and convection-
allowing models (CAMs) are beginning to converge on a general
solution involving initial development in northeast Nebraska
into southern Iowa from mid to late evening before upscale
growth and propagation effects promote a southeastward-
progressing convective system through far northeastern Kansas
and much of Missouri overnight. However, models have not
converged on timing, with the time window ranging from 02z to
12z depending on the deterministic CAM of choice. Confidence is
generally higher in greater coverage across the area given model
trends, and PoPs have been nudged upward across the CWA
(generally ranging from 60 to 90 percent). Current thinking is
that the slower timing may win out (given a subtle trend in this
direction today), and aside from the isolated convection
occurring in our region this afternoon/evening, there may be
little activity in our CWA until after midnight.

The preconvective environment tonight is certainly adequate for
severe weather (mainly damaging winds), given strongly unstable
profiles (MUCAPE 3000-4000 J/kg), substantial DCAPE (>1500
J/kg), and sufficient cloud-layer shear (25-35 kt). PWs are also
unusually high (1.75-2 inches), so any training convection
(particularly on the west/southwest side of a developing
line/complex of storms) will bear watching for localized flash
flooding. Most CAMs indicate a primarily forward-propagating
MCS, and this combined with the general variability of CAM
solutions precludes issuance of a flood watch at this time.

Given the aforementioned mostly progressive nature of the
convection, the convective system should be exiting stage
southeast Wednesday morning, with noticeably cooler air in its
wake. Conditions should be mostly dry through Thursday, as
shortwave ridging migrates through the central Plains.

The forecast becomes considerably more challenging Thursday
afternoon onward, as weak large-scale ridging encompasses much
of the southern U.S., and active quasi-zonal flow targets the
northern U.S. The central Plains will be near the interface of
the two regimes, leading to a series of perturbations bringing
occasional bouts of convection and a roller coaster ride of
temperatures the following several days. Models are hinting at
multiple vorticity maxima traversing the area late this week,
with ridge amplification sufficient to warm the region back up
into the toasty range by Friday. However, the multiple shortwave
troughs will eventually lead to rounds of convection, which may
stunt heating sufficiently to keep us well below heat-advisory
criteria. The hot and humid thermodynamic environment available
to the traversing perturbations may lead to heavy rainfall in
portions of the region late in the week into the weekend, which
will be closely monitored (particularly given potential
exacerbating effects from the Missouri River flooding expected -
see the hydrology section below).

The primary challenges in such a pattern revolve around timing
of precipitation and subsequent effects on forecast highs/lows.
Models are exhibiting fairly large ranges in temperatures this
weekend into early next week as a result, leading to a low-
confidence forecast subject to considerable change over the
course of the next few days. Nevertheless, the overall pattern
looks active and mostly warmer-than-average leading up to the
Fourth of July.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1225 PM CDT Tue Jun 25 2024

Challenging TAFs for the next 24 hours. Models have done quite
poorly with convection this morning across the region, so
confidence is quite low even for the next six hours. Any showers
and storms this afternoon will be spotty and will affect a given
terminal briefly; however, confidence is generally too low for
any mention of TS through early this evening. However, models
are trending slower and for more coverage of storms in far
eastern Kansas and western Missouri overnight. Timing
uncertainty of storms is very high, with spread of 6-8 hours
apparent in short-term models. For now, generally included a
consensus time window of 04z to 10z for the TAF sites. Brief
restrictions and erratic winds/gusts should be expected in
vicinity of storms. As for winds, primarily south or southwest
winds expected through tonight, with speeds of 7 to 15 kt and
occasional gusts to 20 kt or so (outside of convection). By
tomorrow morning, winds should become northwesterly/northerly.

&&

.HYDROLOGY...
Issued at 352 PM CDT Mon Jun 24 2024

Areas upstream of the MO River have received several inches of
rainfall in recent days. Runoff from these rains is funneling
into the MO River and should make its way downstream over the
next several days. Forecasts anticipate some areas reaching
minor to moderate flood stage towards the end of the week.
Please visit our local river forecast page at
water.noaa.gov/wfo/eax to view updated forecasts. Note that
forecasted river stages and timing may be significantly
affected by updated information and additional rainfall around
the region.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for MOZ001>006-
     011>015-020>023-028>033-037>040-043>046-053-054.
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-
     102>105.

&&

DISCUSSION...CMS
AVIATION...CMS
HYDROLOGY...Pesel
Hazardous weather outlook, Jun 25, 3:36 AM CDT, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
336 AM CDT Tue Jun 25 2024

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-260845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
336 AM CDT Tue Jun 25 2024

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot and humid conditions will send heat index values to around 105
 degrees Tuesday afternoon. There is a slight risk for severe
 thunderstorms late Tuesday evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 More hot and humid days expected later this week, with additional
 thunderstorm chances.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 10:17 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline14 days
Jun 25, 10:17 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray14 days
Jun 25, 10:17 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline15 days
Jun 25, 10:17 AM CDTRiver Flood WarningEAXPlatte11 days
Jun 25, 10:17 AM CDTRiver Flood WarningEAXBuchanan, Platte12 days
Jun 25, 10:17 AM CDTRiver Flood WarningEAXPlatte11 days
Jun 25, 4:54 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph51 min
Jun 25, 5:40 PM CDTSevere Thunderstorm WarningEAXCooper20 min
Jun 25, 5:58 PM CDTSevere Thunderstorm WarningEAXCooper32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.